Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Long term withdrawal effects from Valium

I was given Valium for anxiety attacks and took the medication for six around years. Started with 5mg a day and ended with 20mg a day. I finally realized I was addicted and wanted off of it. My doctor said it would be out of my system in 30 days if I stopped. So I stopped cold turkey. No one told me not to. Then the nightmare started.

Here it is almost 12 years and I'm still suffering from side effects. Sensitive to alcohol, prescription medication, most supplements and chocolate. Haven't been able to ingest any of them because of the negative side effects. The cycle for how I've felt over these years has been; bad - okay - good - okay - bad. Had an MRI and CT Scan of my brain and they were negative.

As of today, the doctors have no idea as to what is going on. One said get therapy and learn to deal with it. I would like to know what's going on. Why haven't I recovered fully? When I wake-up in the middle of the night is the worst. My brain goes crazy. Had about 4 to 5 years in a row, where it wasn't bad. So the cycle goes as stated above.

Any ideas or help would be appreciated. Had to quit my job when I stopped and then retired because of the side effects.
7 Responses
Avatar universal
When you say sensitive to alcohol etc what exactly do you mean?
Avatar universal
I can't drink alcohol without having negative side effects. All the things I listed cause effects that are uncomfortable, much like what I'm feeling now. The tightness in my head, pressure at my temples, some dizziness and confusion.
Something in my brain is reacting to all those simulations in a negative way.
This all started when I stopped the medication. Also tenitius, ringing in the ears, began at the same time. Six years of Valium for a few anxiety attacks and now I've been suffering since. Never should have been on the drug for so long. I lived a great life before. Maybe therapy instead, would have helped with the few attacks I had over the years.
Avatar universal
Have you been to a neurologist? Sometimes these drugs can affect the nervous system.
Of course this could be attributed to stress and anxiety as well, but it's always good to get it checked out.
Avatar universal
I've seen two neurologist. The first one ordered an MRI of my brain. Results were negative. The second, performed sensitivity test of on my body.
IMO The neurotransmitters / receptors were effected from the use of this medication over those six years. Are they going to return to normal or not? Prior to taking this medication, I was fine. No sensitivity to anything, no ringing in the ears and had mild anxiety / normal for most people. It was two panic attacks, that lead me to being prescribed this medication. Should have been on a short term / two weeks at most.
As of today, no one has given me a definitive answer as to what is going on.
I just want my life. Full recovery from this medication.
480448 tn?1426952138
Welcome, glad you found us!

I'm so sorry to hear you've been suffering for so long.  So, did the Neurologist give you confirmation that your symptoms are related to the Valium?  Or, was it just a theory?  Does he think the abrupt d/c of the med and the serious w/ds caused rthe symptoms, or just the med itself?

These kinds of situations are so very difficult, because the facts are, it's rare that a person would have such long term effects from a medication, or from a med w/d.  It's not impossible, just not likely.  

I guess my advice to you would be for you to ask the doctors (probably the Neurologist) what your options are.  If you are going on the assumption that this is related to the Valium, what are his recommendations?  Is there something he could try, to see if you notice any improvements?  I would think if the theory is that you suffered some kind of neurological damage as a result, couldnt you treat it as such, perhaps with neuro related meds (like Neurontin)?  I'm just throwing that out there.  Brainstorming.

I think your focus at this point, rather than trying to seek confirmation as to what happened, should be what approach you need to take, at least to improve your quality of life.   I'm sure the last thing you want to do is to go back on a benzodiazepine, but maybe that's the answer?  Maybe something like Klonopin, which is better suited for long term use, would make a difference?  Again, just a suggestion.  These are the things you need to ask the doctor.  I would tell him that you want to start getting aggressive and start TREATING your symptoms.  It may take a good bit of trial and error, but you may indeed find something that works.  People suffer neuro damage every day from one cause or another..and while a good bit of them are usually left with SOME kind of deficits and symptoms, there ARE treatment approaches that really improve their quality of life.

I wish you the very best, I'm sorry you are going through this.  Try not to be so hard on yourself.  For one, you could have never anticipated something like this was going to happen.  Even you not knowing how to properly wean off the drug isn't your fault...and may not have made a difference either way.  I think events like this are rare, and you're just one of those very few "unlucky" ones.  Don't beat yourself up about it though.  You did what anyone would recommend you doing, and that was to address the panic attacks.  It's very unfortunate that you've been left with these issues, and I sincerely hope you find some answers soon, and get some relief,.

Please update us when you can, okay?  You've got us pulling for you!

Avatar universal
Thank you for your reply. I've read it a couple times now and it makes sense what you said. Thank you.

Just after stopping the Valium, I went to a new doctor and he tried Antivan, Klonopin and Buspar. That's when we realized I was sensitive to medications and the side effects were over whelming. Would I take another medication at this time if I could, maybe. I just want my life back and if that was the only option, then yes. I'd even take Valium again.

I have an appointment tomorrow with another Neurologist and will take into account what you mentioned. May share a few of your thoughts with him.

Again, thank you.
480448 tn?1426952138
Sounds great!  It sounds like you've got an open mind, and want to get down to business, start finding something that will help.  Good for you!  I hope you get some relief soon.  I feel for you!
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.